Acta Biotheoretica

, Volume 62, Issue 3, pp 285–303 | Cite as

Reduction of Nonautonomous Population Dynamics Models with Two Time Scales

Regular Article

Abstract

The purpose of this work is reviewing some reduction results to deal with systems of nonautonomous ordinary differential equations with two time scales. They could be included among the so-called approximate aggregation methods. The existence of different time scales in a system, together with some long-term features, are used to build up a simpler system governed by a lesser number of state variables. The asymptotic behavior of the latter system is then used to describe the asymptotic behaviour of the former one. The reduction results are stated in two particular but important cases: periodic systems and asymptotically autonomous systems. The reduction results are illustrated with the help of simple spatial SIS epidemic models including either periodic or asymptotically autonomous terms.

Keywords

Slow–fast dynamics Singular perturbations Periodic systems Asymptotically autonomous systems Epidemic models 

References

  1. Anderson RM, May RM (1991) Infectious diseases of humans: dynamics and control. Oxford University Press, OxfordGoogle Scholar
  2. Arino J (2009) Diseases in metapopulations. In: Ma Z, Zhou Y, Wu J (eds) Modeling and dynamics of infectious diseases, series in contemporary applied mathematics, vol 11. World Scientific, Singapore, pp 65–123Google Scholar
  3. Auger P (1989) Dynamics and thermodynamics in hierarchically organized systems. Pergamon Press, OxfordGoogle Scholar
  4. Auger P, Bravo de la Parra R, Poggiale JC, Sánchez E, Nguyen Huu T (2008a) Aggregation of variables and applications to population dynamics. In: Magal P, Ruan S (eds) Structured population models in biology and epidemiology, lecture notes in mathematics, vol 1936. Springer, Berlin, pp 209–263Google Scholar
  5. Auger P, Bravo de la Parra R, Poggiale JC, Sánchez E, Sanz L (2008b) Aggregation methods in dynamical systems and applications in population and community dynamics. Phys Life Rev 5:79–105Google Scholar
  6. Auger P, Poggiale JC, Sánchez E (2012) A review on spatial aggregation methods involving several time scales. Ecol Complex 10:12–25CrossRefGoogle Scholar
  7. Auger P, Roussarie R (1994) Complex ecological models with simple dynamics: from individuals to populations. Acta Biotheor 42:111–136CrossRefGoogle Scholar
  8. Bravo de la Parra R, Marvá M, Sánchez E, Sanz L (2013) Reduction of discrete dynamical systems with applications to dynamics population models. Math Model Nat Phenom 8:107–129CrossRefGoogle Scholar
  9. Diekmann O, Heesterbeek H, Britton T (2013) Mathematical tools for understanding infectious disease dynamics. Princeton University Press, PrincetonGoogle Scholar
  10. Fenichel N (1971) Persistence and smoothness of invariant manifolds for flows. Indiana Univ Math J 21:193–226CrossRefGoogle Scholar
  11. Fenichel N (1979) Geometric singular perturbation theory for ordinary differential equations. J Differ Equ 31:53–98CrossRefGoogle Scholar
  12. Grassly NC, Fraser C (2006) Seasonal infectious disease epidemiology. Proc R Soc Lond B 273:2541–2550CrossRefGoogle Scholar
  13. Hethcote HW (1973) Asymptotic behaviour in a deterministic epidemic model. Bull Math Biol 35:607–614Google Scholar
  14. Hethcote HW, Levin SA (1989) Periodicity in epidemiological models. In: Levin SA, Hallam TG, Gross LJ (eds) Applied mathematical ecology (Trieste, 1986), biomathematics, vol 18. Springer, Berlin, pp 193–211CrossRefGoogle Scholar
  15. Hoppensteadt F (1966) Singular perturbations on the infinite interval. Trans Am Math Soc 123:521–535CrossRefGoogle Scholar
  16. Hoppensteadt F (1971) Properties of solutions of ordinary differential equations with small parameters. Commun Pure Appl Math 34:807–840CrossRefGoogle Scholar
  17. Hoppensteadt F (1993) Analysis and simulation of chaotic systems. Springer, New YorkCrossRefGoogle Scholar
  18. Hoppensteadt F (2010) Quasi-static state analysis of differential, difference, integral, and gradient systems. New York University, Courant Institute of Mathematical Sciences, New YorkGoogle Scholar
  19. Iwasa Y, Andreasen V, Levin S (1987) Aggregation in model ecosystems I: Perfect aggregation. Ecol Model 37:287–302CrossRefGoogle Scholar
  20. Iwasa Y, Levin S, Andreasen V (1989) Aggregation in model ecosystems. II. Approximate aggregation. J Math Appl Med Biol 6:1–23CrossRefGoogle Scholar
  21. Jones CKRT (1994) Geometric singular perturbation theory. In: Johnson R (ed) Dynamical systems, montecatini terme, lecture notes in mathematics, vol 1609. Springer, Berlin, pp 44–118Google Scholar
  22. Kouokam E, Auger P, Hbid H, Tchuente M (2008) Effect of the number of patches in a multipatch SIRS model with fast migration on the basic reproduction rate. Acta Biotech 56:75–86Google Scholar
  23. Li XJ, Wang K (2007) The survival analysis of a non-autonomous n-dimensional volterra mutualistic system in a polluted environment. Acta Math Appl Sin Engl Ser 23:133–140CrossRefGoogle Scholar
  24. Lofgren E, Fefferman NH, Naumov YN, Gorski J, Naumova EN (2007) Influenza seasonality: underlying causes and modeling theories. J Virol 81:5429–5436CrossRefGoogle Scholar
  25. Luckyanov NK, Svirezhev YM, Voronkova OV (1983) Aggregation of variables in simulation models of water ecosystems. Ecol Model 18:235–240CrossRefGoogle Scholar
  26. Martcheva M (2009) A non-autonomous multi-strain SIS epidemic model. J Biol Dyn 3:235–251CrossRefGoogle Scholar
  27. Markus L (1956) Asymptotically autonomous differential systems. Contributions to the theory of nonlinear oscillations III. In: Lefschetz S (ed) Annals of mathematics studies, 36th edn. Princeton University Press, Princeton, pp 17–29Google Scholar
  28. Marvá M, Bravo de la Parra R, Auger P (2012a) Reproductive numbers for nonautonomous periodic two time scales spatially distributed SIS. Acta Biotech 60:139–154Google Scholar
  29. Marvá M, Bravo de la Parra R, Poggiale JC (2012b) Approximate aggregation of a two time scales periodic multi-strain SIS epidemic model: a patchy environment with fast migrations. Ecol Complex 10:34–41Google Scholar
  30. Marvá M, Poggiale JC, Bravo de la Parra R (2012c) Reduction of slow–fast periodic systems: fast migrations in a predator-prey community. Math Model Method Appl Sci 22:1250025. doi:10.1142/s021820251250025x
  31. Marvá M, Bravo de la Parra R, Poggiale JC (2013) Reduction of slow–fast asymptotically autonomous systems with applications to gradostat models. Ecol Complex 14:75–84Google Scholar
  32. Mischaikow K, Smith HL, Thieme HR (1995) Asymptotically autonomous semiflows: chain recurrence and Lyapunov functions. Trans Am Math Soc 347:1669–1685CrossRefGoogle Scholar
  33. Noethen L, Walcher S (2009) Quasi-steady state and nearly invariant sets. SIAM J Appl Math 70:1341–1363CrossRefGoogle Scholar
  34. Noethen L, Walcher S (2011) Tikhonov’s theorem and quasi-steady state. Discret Cont Dyn B 16(3):945–961Google Scholar
  35. Pascual M, Dobson A (2004) Seasonal patterns of infectious diseases. PLoS Med 2:18–20Google Scholar
  36. Sanz L, Alonso JA (2010) Approximate aggregation methods in discrete time stochastic population models. Math Model Nat Phenom 5:38–69CrossRefGoogle Scholar
  37. Sultan B, Labadi K, Guegan JF, Janicot S (2005) Climate drives the meningitis epidemics onset in West Africa. PLoS Med 2:43–49CrossRefGoogle Scholar
  38. Thieme HR (2003) Mathematics in population biology. Princeton University Press, PrincetonGoogle Scholar
  39. Thieme HR, Castillo-Chávez C (1995) Mathematical population dynamics: analysis of heterogeneity: theory of epidemics. In: Arino O, Axelrod D, Kimmel M, Langlais M (eds) Asymptotically autonomous epidemic models. Winnipeg, Wuerz, pp 33–50Google Scholar
  40. Tikhonov AN (1952) Systems of differential equations containing a small parameter multiplying the derivative (In Russian). Mat Sb 31(73):575–586Google Scholar
  41. Tikhonov AN, Vasileva AB, Sveshnikov AG (1985) Differential equations. Springer, BerlinCrossRefGoogle Scholar
  42. Verhulst F (2005) Methods and applications of singular perturbations: boundary layers and multiple timescale dynamics. Springer, BerlinCrossRefGoogle Scholar
  43. Verhulst F (2007) Singular perturbation methods for slow-fast dynamics. Nonlinear Dyn 50:747–753CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2014

Authors and Affiliations

  1. 1.Department of Physics and MathematicsUniversity of Alcalá Campus UniversitarioAlcalá de HenaresSpain

Personalised recommendations